Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS New York, NY

July 9, 2023Putnam County, New York

NWS New York, NY issued this flash flood warning at Jul 9, 2023, 12:26 PM EDT for Putnam County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2023, 12:26 PM EDT (16:26 UTC)
Expired
Jul 9, 2023, 3:30 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Putnam County, NY

The radar

The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:34 PM EDTFLASH FLOOD2 Se Lake Carmel, NYFair street closed due to high water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

132 
WGUS51 KOKX 091626
FFWOKX
NYC079-091930-
/O.NEW.KOKX.FF.W.0010.230709T1626Z-230709T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1226 PM EDT Sun Jul 9 2023

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Central Putnam County in southeastern New York...

* Until 330 PM EDT.

* At 1226 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mahopac, Lake Carmel, Carmel, Patterson and Putnam Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4133 7389 4151 7374 4151 7369 4151 7368
      4152 7365 4152 7362 4152 7360 4153 7359
      4153 7358 4153 7355 4136 7366 4135 7370
      4134 7377 4134 7379 4133 7386

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JM
1 follow-up statement
624 
WGUS71 KOKX 091925
FFSOKX

Flash Flood Statement
National Weather Service New York NY
325 PM EDT Sun Jul 9 2023

NYC079-091935-
/O.EXP.KOKX.FF.W.0010.000000T0000Z-230709T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam NY-
325 PM EDT Sun Jul 9 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM EDT THIS AFTERNOON FOR 
CENTRAL PUTNAM COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 AM EDT Monday for portions 
of northeast New Jersey and southeast New York.

LAT...LON 4133 7389 4151 7374 4151 7369 4151 7368
      4152 7365 4152 7362 4152 7360 4153 7359
      4153 7358 4153 7355 4136 7366 4135 7370
      4134 7377 4134 7379 4133 7386

$$

JMC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 10:53 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 9, 10:53 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
1053 AM EDT Sun Jul 9 2023

.SYNOPSIS...
A slow-moving frontal boundary with an attendant wave of low
pressure impacts the region through tonight. The frontal wave
tracks east of the area by late Monday, with weak high pressure
gradually build in from the south and west. The center of high
pressure moves across Tuesday night into Wednesday then offshore
for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Slight increase with temperatures and POPs late this morning
especially to the north and west of NYC. Isolated to scattered
showers and thunderstorms are developing mainly north and west
of NYC. Expect these to increase in coverage and move farther
southeast going into this afternoon. Highs mainly in the lower
80s today with humid air with dewpoints in the low 70s.

The synoptic set up includes a slow-moving boundary, accompanying
frontal wave, and an abundantly moist environment. Into this
evening, a shortwave rounds the base of broad upper trough over the
Great Lakes, with heights gradually falling heights as this shifts
east. A weakening stalled frontal boundary remains just west of the
region into the afternoon, with a secondary front approaching behind
it. Divergent flow aloft will add to the upper forcing for ascent.

Showers and thunderstorms expand in coverage this afternoon and
slowly track from west to east through this evening. The
greatest instability looks to remain to the west of the region,
though BUFKIT soundings indicate between 1000 to 2000 J/kg of
SBCAPE west of the Hudson River, where SPC has a marginal risk
for severe weather with the potential for a few isolated
damaging wind gusts. Of greater concern, the mean cloud layer
flow is largely parallel to the boundary slowly moving east,
which may result in training convection. Combined with ample
moisture, PWATs around 2 inches, heavy rainfall leading to flash
flooding will be the primary threat.

Overall, a widespread 1-3 inches is likely to fall, with
locally higher amounts expected. These amounts are supported by
the 00z HREF, which has the axis of heaviest rainfall over NE
NJ, the Lower Hudson Valley, and SW CT, with 2-3 inches, and
locally higher amounts. However, any training of convection,
even farther east, could produce similar or higher, amounts than
this. There will continue to be some inherent uncertainty with
these types of convective events.

Based on all this, Flood Watch continues for much of the
region, with the exception across Long Island, where dry
antecedent conditions and higher FFG values leads to lower
confidence in flood occurrence.

Flood Watch Timing:

NE NJ/Lower Hudson Valley/NYC - 2pm Sunday until 6am Monday
Southern CT - 6pm Sunday til 2pm Monday

This is in line with WPC, which has expanded the moderate risk of
excessive rainfall to now include NYC, with areas to the east either
in a slight or marginal. The latest collaborated QPF Sunday through
Monday yields 2-3 inches of rain across the interior of the Lower
Hudson Valley and NE NJ with 1-2 across much of the remainder of the
CWA. Locally higher amounts will be likely.

There is also at least some potential for river flooding with this
event, with greatest chances along the flashier streams and creeks.
There still remains uncertainty as to which basins will receive the
heaviest rainfall. Monitor the latest river forecasts for the most
up to date information.

Guidance indicates a wave of low pressure develops along the
boundary as it tracks through the region, likely enhancing
precipitation with additional forcing overnight as it begins to
pivots northeast over the area. Because of this, as well as the
weak steering flow, rainfall is expected to continue into the
night, and likely into Monday, especially for Long Island and
southern Connecticut, but this exact placement is still a bit
uncertain. The thunderstorm threat lessens overnight, though
heavy downpours with a few rumbles of thunder remain possible,
especially for eastern areas.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Into Monday, differences remain with guidance as to just how
quickly the precipitation exits the region. Most CAMs have
shower activity lingering across CT and LI into the afternoon,
with scattered activity potentially extending farther west into
NYC and NE NJ. Given this, maintained the flood watch going into
mid-afternoon for southern CT zones, with locally heavy
downpours still a possibility.

Mid level trough axis moves east of the area Monday night. At
the surface, low pressure is slow to exit, and lingers over
eastern areas into the evening, though there is model uncertainty
on how fast this wave of low pressure exits. Forecast has a
chance for showers and thunderstorms Monday evening into
overnight but the chance for thunderstorms will decrease
overnight into early Tuesday morning. With clouds and rain,
temperatures will be a bit below climo normals, with highs in
around 80. Largely stuck to blended guidance for this period.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Mid level flow transitions to more of a zonal through with
slight height rises going through midweek. A less amplified mid
level shortwave moves across Friday with slight ridging resuming
thereafter going into the start of next weekend.

At the surface, low pressure moves farther northeast from southeast
of Long Island to Northern New England into Gulf of Maine vicinity
by Tuesday morning. There is model uncertainty on how fast this
wave of low pressure exits and some model solutions have it closer
to the forecast region than others. The center of high pressure
makes its way across the local area Tuesday night through Wednesday
and then will be moving increasingly offshore out into the Atlantic.
Overall, weather mainly dry Tuesday through midweek.

The next wave of low pressure along with a cold front will approach
Thursday into the start of next weekend. Chances for showers and
thunderstorms return to the forecast.

Forecast hottest day is Wednesday when forecast highs range from
mainly the upper 80s to lower 90s, about five degrees above normal.
Other days will not be as much above normal but still slightly above
normal for high temperatures.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A slow-moving frontal system will approach from the west today
and move across the area tonight into Monday.

Similar to recent mornings MVFR conditions in low clouds and
with localized IFR possible. Conditions have been a little
slower this morning to improve and improvement to VFR is
expected closer to 17-18z.

Showers and thunderstorms are expected to develop ahead of a
cold front approaching this afternoon, continuing through the
night. MVFR or lower likely at times.

Winds will be mainly S-SE near 5-10 kt through the TAF period.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of improvement to VFR may be off by an hour or two.

Any thunderstorms may be capable of producing strong gusty
winds.

OUTLOOK FOR 12Z MONDAY THROUGH WEDNESDAY...

Monday: MVFR or lower possible at times. Showers likely. A
chance of thunderstorms day into evening.

Tuesday and Wednesday: Mainly VFR.

Thursday. MVFR or lower possible with a chance of showers and
thunderstorms, mainly afternoon into night.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Conditions remain below SCA criteria through midweek with a
weak pressure gradient over the area.

Much of the long term period will maintain below SCA conditions on
all waters. For Thursday late afternoon into Thursday night next
week, winds and seas increase with marginal SCA conditions across
the ocean.

&&

.HYDROLOGY...
Flood Watch in effect today into Monday, with the exception of
Nassau and Suffolk counties on Long Island, for the potential
for training of showers and thunderstorms along a slow moving
frontal system. This could result in areas of flash flooding.
The greatest threat for flash flooding appears to be across our
western sections of the CWA where WPC has placed a moderate
risk for excessive rainfall. Some flashier streams and rivers
will also be at risk of flooding.

Much of the rainfall is expected to be over by Monday night. Could
still see rainfall amounts near a half inch or less Monday night
especially with any lingering thunderstorms. Overall, a
widespread 1 to 2 inches is expected, with locally higher
amounts between 2 and 4 inches. Otherwise, no significant
widespread rainfall expected mid to latter part of next week.

&&

.TIDES/COASTAL FLOODING...
There is a low risk of rip current development for all ocean
beaches thru Mon.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 8 PM EDT this evening through Monday
     afternoon for CTZ005>012.
NY...Flood Watch from 2 PM EDT this afternoon through late tonight
     for NYZ067>075-176-178.
NJ...Flood Watch from 2 PM EDT this afternoon through late tonight
     for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...DR
NEAR TERM...JM/BR/DR
SHORT TERM...DR
LONG TERM...JM
AVIATION...BC/DW
MARINE...DR
HYDROLOGY...DR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 9, 3:38 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
338 AM EDT Sun Jul 9 2023

NJZ002-004-006-103>108-NYZ067>075-176-178-100745-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
338 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms are expected to develop today and will be
capable of producing heavy downpours. This may result in flooding of
urban, low lying or poor drainage areas, and small streams and
creeks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-100745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
338 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-100745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
338 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms are expected to develop today and continue
into Monday. These will be capable of producing heavy downpours and
may result in flooding of urban, low lying or poor drainage areas,
and small streams and creeks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078>081-177-179-100745-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
338 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop late today and
will be capable of producing heavy downpours. This may result in
flooding of urban, low lying or poor drainage areas, and small
streams and creeks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:42 AM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester5 hr
Jul 9, 12:11 PM EDTFlash Flood WarningOKXRockland9 hr
Jul 9, 12:18 PM EDTSevere Thunderstorm WarningOKXPutnam42 min
Jul 9, 12:50 PM EDTAreal Flood AdvisoryOKXOrange3 hr
Jul 9, 12:57 PM EDTSevere Thunderstorm WarningOKXOrange48 min
Jul 9, 1:11 PM EDTFlash Flood WarningOKXOrange6 hr
Jul 9, 2:37 PM EDTFlash Flood WarningOKXOrange, Putnam5 hr
Jul 9, 2:40 PM EDTSpecial Weather StatementOKXRockland50 min
Jul 9, 3:30 PM EDTFlash Flood WarningOKXWestchester2 hr
Jul 9, 3:43 PM EDTSpecial Weather StatementOKXPutnam62 min
Jul 9, 3:50 PM EDTFlash Flood WarningOKXOrange3 hr
Jul 9, 4:44 PM EDTSpecial Weather StatementOKXRockland46 min
Jul 9, 5:01 PM EDTFlash Flood Warning EmergencyCatastrophic damage threatOKXOrange, Putnam, Rockland, Westchester4 hr
Jul 9, 5:33 PM EDTSpecial Weather StatementOKXPutnam, Westchester42 min
Jul 9, 7:20 PM EDTSpecial Weather StatementOKXBronx, Nassau, New York40 min
Jul 9, 7:23 PM EDTAreal Flood AdvisoryOKXRichmond3 hr
Jul 9, 7:40 PM EDTSpecial Weather StatementOKXRockland, Westchester50 min
Jul 9, 7:49 PM EDTAreal Flood AdvisoryOKXRockland, Westchester116 min
Jul 9, 7:59 PM EDTSpecial Weather StatementOKXWestchester46 min

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.